Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Lincoln, IL

May 18, 2004Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2004, 12:27 PM CDT for Morgan County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 12:27 PM CDT (17:27 UTC)
Expired
May 18, 2004, 1:30 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Morgan County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS53 KILX 181727
SVRILX
ILC137-181830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1227 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 130 PM CDT

* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 9 MILES NORTHWEST OF
  JACKSONVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE
  LITERBERRY
  ALEXANDER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3988 9001 3970 9000 3971 9037 3975 9037
          3976 9046 3987 9047

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:40 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 18, 10:40 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1040 AM CDT TUE MAY 18 2004

.DISCUSSION...LULL CONTINUES AHEAD OF SHORTWAVE TRANSVERSING
MISSOURI ATTM. ONLY ISOLATED PRECIPITATION OCCURRING OVER CENTRAL IL
AND HAVE ADJUSTED ZONES ACCORDINGLY. OCCASIONAL BREAKS IN CLOUD
COVER HAVE ALLOWED TEMPS TO CLIMB HIGHER THAN GOING PACKAGE AND HAVE
MADE ADJUSTMENTS TO HIGHS FOR THIS AFTERNOON IN BOTH GRIDS AND ZFP.

AS SHORTWAVE AND MCV OVER MISSOURI TRACKS EAST THIS AFTERNOON EXPECT
ASSOCIATED CONVECTION TO BECOME SURFACE BASED AND TO TAP INSTABILITY
IN PLACE. STORMS SHOULD BECOME WIDESPREAD AND INCREASE IN INTENSITY.
GOING FORECAST OF LIKELY PRECIPITATION LOOKS REASONABLE BY MIDDLE TO
LATE AFTERNOON.

&&

.PREV DISCUSSION...A LOT TO DEAL WITH TODAY. MAIN FORECAST PROBLEMS
IN THE SHORT TERM ARE CHANCES OF PCPN...HOW MUCH RAINFALL AND WILL
THERE BE ANY SEVERE WEATHER. 00Z GFS AND ETA IN GOOD AGREEMENT ONCE
AGAIN...SO WILL GO WITH A BLEND OF THE TWO.

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCS OVER NORTHERN
ILLINOIS HAS MOVED INTO OUR FAR NORTHERN COUNTIES AS OF 06Z...BUT
LITTLE IN THE WAY OF RAIN. MAIN CONCERN IS THAT THE MCS HAS LAID OUT
A NICE OUTFLOW BOUNDARY THAT CAN BE SEEN ON 88D EXTENDING FROM
PONTIAC TO RUSHVILLE. THIS WILL BE THE FOCUS OF ANY INITIAL ACTIVITY
UNTIL THE FRONTAL BOUNDARY MOVES IN BY MIDDAY. SPC HAS PUT ALL OF
CWA IN A SLIGHT RISK FOR TODAY AND TONIGHT...AS LI/S ARE BETWEEN
MINUS 2 AND MINUS 4 AND CAPES OVER 1500 WILL PERSIST TODAY. SO
ISOLATED SEVERE THUNDERSTORMS NOT OUT OF THE QUESTION. EVEN THOUGH
HPC HAS PUT OUR CWA IN AN ISOLATED RISK FOR EXCESSIVE RAINFALL
THROUGH TONIGHT...QPF AMOUNTS WILL BE CONVECTIVE IN NATURE...SO FEEL
THAT A FLOOD WATCH IN NOT NEEDED FOR TODAY.

HOWEVER...FOR TONIGHT THAT IS A DIFFERENT STORY. FRONTAL BOUNDARY
WILL BE STATIONARY OVER THE CWA WITH MCS DEVELOPMENT A GOOD
POSSIBILITY OVER MO THEN TRACK EASTWARD INTO C IL. FEEL THAT AVN QPF
IS A LITTLE EXCESSIVE WITH CONVECTIVE FEEDBACK PROBLEMS...BUT IT IS
ON THE MARK FOR LOCATION OF HEAVY RAINS AS PWS WILL BE IN EXCESS OF
ONE AND A HALF INCHES TONIGHT. WILL KEEP MENTION OF HEAVY RAINFALL
POSSIBLE TONIGHT IN SOUTHERN TWO THIRDS OF CWA...BUT WILL NOT ISSUE
A FLOOD WATCH FOR TONIGHT AT THIS TIME.

BY WEDNESDAY MORNING...MCS WILL BE MOVING OFF TO OUR EAST...SO WILL
SLOWLY LOWER POPS THROUGH THE DAY FROM WEST TO EAST. THEN BY
WEDNESDAY NIGHT...FRONTAL BOUNDARY WILL LIFT NORTH OF CWA...SO KEPT
MOST OF CWA DRY WITH A LOW CHANCE POP IN THE FAR NORTHERN COUNTIES.

LONG TERM...THURSDAY THROUGH MONDAY...
EXTENDED MODELS COMING INTO BETTER AGREEMENT WITH BOUNDARY PUSHING
BACK NORTH OF CWA BY THURSDAY...SO BACKED OFF ON POPS ALL LOCATIONS
WITH BEST CHANCES OF ANY PCPN IN THE NORTH ONLY FOR THURSDAY THROUGH
FRIDAY NIGHT. DRY EVERYWHERE SATURDAY AND SATURDAY NIGHT BEFORE
FRONT MAKES ITS WAY BACK INTO ILLINOIS ON SUNDAY AND MONDAY.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BARKER/BYRD
Hazardous weather outlook, May 18, 11:00 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE MAY 18 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1100 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SLOW MOVING FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING...AND REACH NEAR INTERSTATE 70
BY MIDNIGHT. THIS FRONT COLLIDING WITH A WARM...MOIST AND UNSTABLE
AIR MASS WILL PRODUCE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL ILLINOIS WEDNESDAY AND
THEN LIFT NORTHWARD ON THURSDAY. THIS BOUNDARY WILL CONTINUE TO
INTERACT WITH WARM...MOIST AIR AND PRODUCE PERIODS OF THUNDERSTORMS
THROUGH MOST OF THE WEEK. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE WEDNESDAY ACROSS ALL OF CENTRAL
ILLINOIS...AND AGAIN ON THURSDAY NORTH OF INTERSTATE 72.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN/HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:43 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt62 min
May 18, 1:58 PM CDTFlash Flood WarningILXDeWitt6 hr
May 18, 3:41 PM CDTSevere Thunderstorm WarningILXMcLean49 min
May 18, 3:43 PM CDTSevere Thunderstorm WarningILXMcLean47 min
May 18, 4:43 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford62 min
May 18, 4:45 PM CDTFlash Flood WarningILXPeoria4 hr
May 18, 4:53 PM CDTSevere Thunderstorm WarningILXChristian, Shelby52 min
May 18, 5:08 PM CDTTornado WarningILXTazewell, Woodford52 min
May 18, 5:35 PM CDTTornado WarningILXTazewell, Woodford25 min
May 18, 5:40 PM CDTSevere Thunderstorm WarningILXMcLean65 min
May 18, 6:11 PM CDTTornado WarningILXMcLean64 min
May 18, 6:24 PM CDTFlash Flood WarningILXMcLean3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.